April 25, 2022

Taking multiple medications when you have epilepsy

Lifestyle & Wellness

Many people with epilepsy start taking multiple medications. But what are the side effects of taking multiple medications, and is it safe?

Many people with epilepsy take multiple medications to manage their seizures - in fact almost a quarter are on ‘polytherapy’ (using two or more drugs). You might begin taking multiple medications for various reasons:

  • Getting older: As people with epilepsy get older, they may be prescribed other kinds of medication.
  • Polytherapy with anti-epilepsy drugs (AED): Sometimes you may be taking multiple medications designed to treat epilepsy.
  • Treating comorbidity: Sometimes people begin taking multiple medications to treat other conditions alongside their epilepsy - such as depression or anxiety.
  • Unrelated reasons: People sometimes begin taking multiple medications for unrelated reasons – such as antibiotics to treat an infection, or a contraceptive pill.

If you are taking an AED and other drugs, it's important to consider possible side effects of taking multiple medications. Taking more than one medication is not necessarily a problem, but there are some situations where drug interactions could be seriously harmful to your health.

Multiple medications in packaging

Why is taking multiple medications an issue for people with epilepsy?

There are several reasons why taking multiple medications could be a problem if you are also using anti-epilepsy drugs. AEDs work in different ways and are processed by different parts of your body. Sometimes, if you are using other drugs, they might interact with one another and do things like:

  • Make your AED less effective so you have more seizures
  • The AED might make the other medication less effective
  • Potentially lead to toxic interactions

Because of the sheer variety of possible side effects of taking multiple medications, it isn't possible to list them all here. But to give you an idea, here are some of the most significant risks when taking multiple medications with your AEDs:

  • Carbamazepine and contraceptive pills: This interaction could make your contraceptive pills less effective and lead to an unintended pregnancy.
  • Phenobarbital and antibiotics: Certain antibiotics may mean phenobarbital works less effectively
  • Valproic acid and lamotrigine: Combining these two AEDs can sometimes cause skin rashes.

Carbamazepine and Warfarin (a blood thinner): This interaction could make the AED less effective

These are just some of the many possible side effects of taking multiple medications when you have epilepsy.

Although you should read the packaging of your AED and talk to your doctor first, it can be useful to check trustworthy drug interaction websites if you need a reminder. For example, if you wanted to double check what not to take with Keppra, Drugs.com provides a helpful list. You can search for other AEDs and their interactions too. 

What to do if you are taking multiple medications with epilepsy

Although the side effects of taking multiple medications can be severe, it can be perfectly safe too. For instance, studies show that many common drugs, such as antidepressants, have a relatively low risk of dangerous interactions with most AEDs.

But there is always a risk, and this is why it is so important to speak with your epilepsy treatment team anytime you take a new medication. They can check for any possible interactions and help you develop a plan for using the new drug. 

If you begin taking multiple medications, your doctor will usually begin on a ‘low and slow’ basis - giving you the smallest amount of the new drug, before gradually increasing the quantity and monitoring how this affects your seizures.

You can use Epsy to remind you to take medications as well as record any changes in how you feel. This information can be shared  directly to your doctor, which can be helpful when you’re taking multiple medications. Try it out today